Volume 3, issue 1 (1999)

Download this article
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Embeddings from the point of view of immersion theory : Part I

Michael Weiss

Geometry & Topology 3 (1999) 67–101

Erratum: Geometry & Topology 15 (2011) 407–409

arXiv: math.GT/9905202

Abstract

Let M and N be smooth manifolds without boundary. Immersion theory suggests that an understanding of the space of smooth embeddings emb(M,N) should come from an analysis of the cofunctor V emb(V,N) from the poset O of open subsets of M to spaces. We therefore abstract some of the properties of this cofunctor, and develop a suitable calculus of such cofunctors, Goodwillie style, with Taylor series and so on. The terms of the Taylor series for the cofunctor V emb(V,N) are explicitly determined. In a sequel to this paper, we introduce the concept of an analytic cofunctor from to spaces, and show that the Taylor series of an analytic cofunctor F converges to F. Deep excision theorems due to Goodwillie and Goodwillie–Klein imply that the cofunctor V emb(V,N) is analytic when dim(N) dim(M) 3.

Keywords
Embedding, immersion, calculus of functors
Mathematical Subject Classification
Primary: 57R40
Secondary: 57R42
References
Forward citations
Publication
Received: 10 May 1998
Revised: 5 May 1999
Accepted: 13 May 1999
Published: 28 May 1999
Proposed: Ralph Cohen
Seconded: Haynes Miller, Gunnar Carlsson
Authors
Michael Weiss
Department of Mathematics
University of Aberdeen
Aberdeen
AB24 3UE
United Kingdom